Alert archive / Colorado / Red Flag Warnings in 2008

Red Flag Warning 11, NWS Denver/Boulder, CO

May 11, 2008Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at May 11, 2008, 1:27 PM MDT for Elbert County, Lincoln County, Colorado. It took effect at May 12, 2008, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2008, 1:27 PM MDT (19:27 UTC)
In effect from
May 12, 2008, 11:00 AM MDT
Expired
May 12, 2008, 6:00 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3186 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KBOU 111927
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
127 PM MDT SUN MAY 11 2008

COZ246-247-120330-
/O.NEW.KBOU.FW.W.0011.080512T1700Z-080513T0000Z/
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...
KUTCH...PUNKIN CENTER
127 PM MDT SUN MAY 11 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MDT MONDAY FOR 
GUSTY WINDS...LOW HUMIDITIES...AND HIGH HAINES INDEX...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM MDT MONDAY FOR
GUSTY WINDS...LOW HUMIDITIES...AND HIGH HAINES INDEX.

SOUTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH ON MONDAY AFTERNOON
AND HUMIDITIES WILL LOWER INTO THE 10 TO 15 PERCENT RANGE. EVEN
STRONGER NORTH WINDS GUSTING TO 40 MPH ARE POSSIBLE IN THE LATE
AFTERNOON BEHIND A COLD FRONT. HUMIDITIES WILL CLIMB SIGNIFICANTLY
WITH A 10 TO 20 DEGREE TEMPERATURE DROP BEHIND THE FRONT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$

GIMMESTAD
4 follow-up statements
000 
WWUS85 KBOU 120312
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
912 PM MDT SUN MAY 11 2008

COZ246-247-121400-
/O.CON.KBOU.FW.W.0011.080512T1700Z-080513T0000Z/
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...
KUTCH...PUNKIN CENTER
912 PM MDT SUN MAY 11 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM MDT
MONDAY FOR EASTERN ELBERT AND LINCOLN COUNTIES FOR GUSTY WINDS...
LOW HUMIDITIES...AND HIGH HAINES INDEX...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM MDT
MONDAY. 

SOUTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH ON MONDAY AFTERNOON
AND HUMIDITIES WILL LOWER INTO THE 10 TO 15 PERCENT RANGE. EVEN
STRONGER NORTH WINDS GUSTING TO 40 MPH ARE POSSIBLE IN THE LATE
AFTERNOON BEHIND A COLD FRONT. HUMIDITIES WILL CLIMB
SIGNIFICANTLY WITH A 10 TO 20 DEGREE TEMPERATURE DROP BEHIND THE
FRONT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$

BARJENBRUCH
000 
WWUS85 KBOU 121112
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
512 AM MDT MON MAY 12 2008

COZ246-247-121915-
/O.CON.KBOU.FW.W.0011.080512T1700Z-080513T0000Z/
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...
KUTCH...PUNKIN CENTER
512 AM MDT MON MAY 12 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MDT THIS AFTERNOON FOR EASTERN ELBERT AND LINCOLN COUNTIES FOR GUSTY WINDS 
AND LOW RELATIVE HUMIDITIES...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MDT THIS AFTERNOON. 

SOUTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH THIS AFTERNOON AND
HUMIDITIES WILL LOWER INTO THE 10 TO 15 PERCENT RANGE. EVEN
STRONGER NORTH WINDS GUSTING TO 40 MPH ARE POSSIBLE IN THE LATE
AFTERNOON BEHIND A COLD FRONT. HUMIDITIES WILL CLIMB SIGNIFICANTLY
WITH A 10 TO 20 DEGREE TEMPERATURE DROP BEHIND THE FRONT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$

SWE
000 
WWUS85 KBOU 122204
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
404 PM MDT MON MAY 12 2008

COZ246-247-130000-
/O.CON.KBOU.FW.W.0011.000000T0000Z-080513T0000Z/
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...
KUTCH...PUNKIN CENTER
404 PM MDT MON MAY 12 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON. 

A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE LATE AFTERNOON.
SOUTHWEST WINDS AT 15 TO 30 MPH WILL SHIFT TO THE NORTH AT 20 TO
35 MPH WITH GUSTS TO 50 MPH. HUMIDITIES WILL CLIMB FROM AROUND 10
PERCENT INTO THE 30 TO 40 PERCENT RANGE WITH TEMPERATURES DROPPING
FROM NEAR 80 INTO THE 60S. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$

GIMMESTAD
000 
WWUS85 KBOU 130004
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
604 PM MDT MON MAY 12 2008


COZ246-247-130115-
/O.EXP.KBOU.FW.W.0011.000000T0000Z-080513T0000Z/
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...
KUTCH...PUNKIN CENTER
604 PM MDT MON MAY 12 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

ALTHOUGH GUSTY NORTHERLY WINDS WILL CONTINUE THIS EVENING...COOLER
TEMPERATURES AND PRECIPITATION OVERNIGHT WILL BRING A REPRIEVE
FROM THE DRIER CONDITIONS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 11, 2:45 AM MDT, 10 hours 42 minutes earlier.

Area forecast discussion, May 11, 2:45 AM MDT, 10 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 AM MDT SUN MAY 11 2008

.SHORT TERM...WILL CONTINUE THE FREEZE WARNING THROUGH 8 AM AS SFC
TEMPS AT OR JUST BELOW FREEZING ACROSS MUCH OF THE PLAINS WITH A
HARD FREEZE ACROSS THE PLAMER DIVIDE.

RIDGING ALOFT WILL MOVE ACROSS COLORADO TODAY WITH DECENT WARM UP IN
TEMPS ALONG WITH DRY AIRMASS. LOWER ELEVATIONS WILL CLIMB WELL INTO
THE 70S TODAY WITH WEAK W-SW DOWNSLOPE FLOW. WARMER TONIGHT...SO NOT
EXPECTING ANY FREEZING TEMPS EXCEPT THE  HIGHER ELEVATIONS OF THE
PALMER DIVIDE.

.LONG TERM...WEST-SOUTHWESTERLY FLOW ALOFT IS PROGGED ON MONDAY
...SOUTHWESTERLY MONDAY NIGHT WELL INTO TUESDAY.  THE UPPER TROUGH
AXIS MOVES ACROSS THE FORECAST AREA SLOWLY FROM LATE TUESDAY
AFTERNOON THROUGH MID MORNING WEDNESDAY.  ON TUESDAY EVENING THE GFS
HAS THE CLOSED LOW WELL INTO SOUTHERN ARIZONA...THE NAM HAS IT OVER
CENTRAL NEW MEXICO AND IT IS WEAKER.  THE QG VERTICAL VELOCITY
FIELDS HAVE UPWARD MOTION FOR THE FORECAST AREA MONDAY THROUGH
TUESDAY AFTERNOON.  THE STRONGEST IS SOUTHWEST AND SOUTH OF THE
FORECAST AREA.  EARLY MONDAY...THE BOUNDARY LAYER FLOW IS
SOUTHWESTERLY...WITH A FRONT MOVING DOWN DURING THE AFTERNOON.  BOTH
MODELS SHOW UPSLOPE FOR THE PLAINS LATE DAY MONDAY THROUGH MUCH OF
TUESDAY.  THE NAM KEEPS IT GOING TUESDAY EVENING.  THE UPSLOPE IS
PRETTY DEEP...AT LEAST UP TO 600 MB ON BOTH MODELS.  FOR MOISTURE...
MODELS LOOK SIMILAR TO LAST NIGHTS...MONDAY STARTS OUT QUITE DRY
...WITH A DECENT INCREASE IN MOISTURE DURING THE AFTERNOON. DEEP
MOISTURE COVERS THE FORECAST AREA MONDAY NIGHT AND TUESDAY.
SIGNIFICANT DRYING IS INDICATED TUESDAY NIGHT.  MODELS HAVE SOME
CAPE MONDAY AFTERNOON...SOMEWHAT ENHANCED ALONG THE FRONT MOVING
DOWN THROUGH THE AFTERNOON...MAINLY FOR THE PLAINS.  IT LOOKS LIKE A
FAIRLY DECENT STRATA-FORM UPSLOPE PRECIPITATION EVENT LATER MONDAY
EVENING THROUGH MUCH OF TUESDAY.   FOR POPS WILL GO LIKELYS FOR THE
MOUNTAINS...FOOTHILLS...AND ADJACENT PLAINS.   WET BULB ZERO VALUES
SHOW SNOW FOR THE FOOTHILLS...AND A MIX FOR THE PLAINS ABOVE ABOUT
5500 FEET AGL AFTER 06Z THROUGH ABOUT 18Z ON TUESDAY.  CONCERNING
MOUNTAIN SNOWS...THE OROGRAPHIC ENHANCEMENT IS NOTHING SPECIAL BUT
IT SHOULD FAVOR THE EASTERN SLOPES.  NO HIGHLIGHTS.  FOR
TEMPERATURES...MONDAYS HIGHS ARE A TAD COOLER THAN TODAYS.
TUESDAYS COOL OFF 10-12 C FROM MONDAYS.

FOR THE LATER DAYS...WEDNESDAY THROUGH SATURDAY...THE MODELS SHOW
NORTH-NORTHEASTERLY FLOW ALOFT WEDNESDAY THROUGH FRIDAY...WITH SOME
UPSLOPE AND PLENTY OF MOISTURE ON THE GFS THROUGH WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT.  THE PREVIOUS SHIFT HAS SOME POPS GOING SO
WILL LEAVE THINGS AS IS FOR THIS UPDATE.

&&

.AVIATION...VFR CONDITIONS TO CONTINUE FOR NEXT 24 HOURS. SFC WINDS
WILL SHIFT SW-W BY AFTN AT 10-15KT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FREEZE WARNING MIDNIGHT TO 8 AM
      SUNDAY FOR THE PLAINS...ZONES 38>51.

&&
SWE/RJK
Hazardous weather outlook, May 11, 11:03 AM MDT, 2 hours 24 minutes before
/30/31/32/33/34/35/36/37/38/39/40/41/42/43/44/45/46/47/48/49/50/51

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARM...DRY...AND BREEZY CONDITIONS AHEAD OF A COLD FRONT WILL BRING
INCREASED FIRE DANGER ON THE PLAINS MONDAY AFTERNOON WITH THE
GREATEST THREAT SOUTH AND EAST OF LIMON. STRONG NORTH WINDS ARE ALSO
POSSIBLE BEHIND THE FRONT LATE MONDAY.

A POTENT WINTER-LIKE STORM SYSTEM MOVING OVER COLORADO MONDAY NIGHT
AND TUESDAY WILL LIKELY BRING SNOW TO THE NORTHERN MOUNTAINS AND
FOOTHILLS...AND RAIN AND SNOW TO THE PLAINS OF NORTHEAST COLORADO.
HEAVY SNOWFALL WILL BE POSSIBLE LATE MONDAY NIGHT AND TUESDAY
MORNING IN THE HIGH COUNTRY...PARTICULARLY IN AREAS ALONG AND EAST
OF THE CONTINENTAL DIVIDE. LIGHT SNOW ACCUMULATION WILL ALSO BE
POSSIBLE BY MIDDAY TUESDAY ALONG THE BASE OF THE FOOTHILLS AND OVER
THE PALMER DIVIDE. FARTHER EAST...PRECIPITATION SHOULD REMAIN AS
RAIN BECAUSE OF WARMER TEMPERATURES. CONDITIONS ARE EXPECTED TO
IMPROVE BY TUESDAY NIGHT. HOWEVER YET ANOTHER WEATHER SYSTEM MAY
PRODUCE ANOTHER ROUND OF RAIN AND SNOW FOR THE MOUNTAINS AND NEARBY
PLAINS LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

/NGIMMESTAD/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:30 PM MDTWinter Storm WatchBOUBoulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more25 hr

Nearby

Red Flag Warnings in Colorado, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.